Alert archive / New Jersey / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 79, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 22, 2003, 4:17 PM EDT for Middlesex County, New Jersey. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 4:17 PM EDT (20:17 UTC)
- Expired
- Jul 22, 2003, 5:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Whole counties
County Middlesex County, NJ
The radar
The Philadelphia radar (KDIX), 55 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1497 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
124 WUUS51 KPHI 222017 SVRPHI NJC023-222100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MIDDLESEX COUNTY IN NORTHERN NEW JERSEY. * UNTIL 500 PM EDT. * AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...NEAR MANVILLE IN SOMERSET COUNTY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH BRUNSWICK AT 420 PM. NEW BRUNSWICK AT 425 PM. EDISON AT 430 PM. SAYREVILLE AT 435 PM. PERTH AMBOY...CARTERET AT 440 PM. STRONG WIND GUSTS AND HAIL...DIME SIZED OR GREATER...IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM. $$ LAT...LON 4058 7447 4042 7452 4043 7425 4058 7422 IOVINO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:45 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 22, 3:45 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT TUE JUL 22 2003
WONT TAKE MUCH TIME AS WX IS RATHER ACTIVE ATTM.
GOING WITH CATEGORICAL POPS TNGT...WITH SVR STMS ARND INTO THE EVE
AND BTR CHC FOR HVY RAIN OVNGT. LKLY POPS WED...WITH CHC WED NGT
INTO THU NGT BFR IT LOOKS LIKE SYS FINALLY PUSHES OFF TO THE E.
THEN DRY FOR A FEW DAYS BFR MORE CHC SUN AND MON.
NO CHGS ON MARINE...SML CRAFT ADVY UP FOR ALL WTRS.
ZONES SHOULD FLY AT 4 PM.
.PHI...FLASH FLOOD WATCH THRU TNGT PA54-55,60-62,67-69,
NJ1,7-10,12,15
SML CRAFT ADVY CST AND DE BAY.
KRAUSHazardous weather outlook, Jul 22, 6:05 AM EDT, 10 hours 12 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 605 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS. THESE STORMS COULD ALSO PRODUCE VERY HEAVY DOWNPOURS AND LOCALIZED FLOODING. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE COASTS. .DAYS TWO THROUGH SEVEN... THE RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALIZED FLOODING EXTENDS THROUGH WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY...AND POSSIBLY ALSO ON WEDNESDAY OR THURSDAY. AMC
In the hours before
Special weather statement, Jul 22, 10:57 AM EDT, 5 hours 20 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-222045- SPECIAL WEATHER STATEMENT -POSSIBLE SEVERE THUNDERSTORMS NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1057 AM EDT TUE JUL 22 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A SLOW MOVING COLD FRONT OVER PENNSYLVANIA...AND HIGH PRESSURE OVER THE ATLANTIC COAST IS CAUSING A SOUTH TO SOUTHWEST FLOW OF UNSTABLE TROPICAL AIR. WITH SUFFICIENT AFTERNOON HEATING...STRONG THUNDERSTORMS ARE FORECAST INTO THIS EVENING AND SOME MAY BE ACCOMPANIED BY FREQUENT LIGHTNING...VERY HEAVY DOWNPOURS AND DAMAGING WINDS. VERY HEAVY RAIN FELL MONDAY EVENING OVER PARTS OF EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY...AS A RESULT A FLOOD WATCH HAS BEEN ISSUED FOR AREAS WEST AND NORTH OF PHILADELPHIA THIS AFTERNOON THROUGH TONIGHT. BE PREPARED TO SEEK SHELTER IN THE EVENT A WARNING IS ISSUED FOR YOUR PARTICULAR COUNTY...AND NEVER DRIVE THROUGH FLOOD WATERS. THE STORMS LAST EVENING WERE ACCOMPANIED BY NUMEROUS LIGHTNING STRIKES AND THERE MAY BE POWER OUTAGES FROM TODAYS STORM. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS. EBERWINE/SHERWOOD
Local storm report, Jul 22, 1:54 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
154 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM HILLSBOROUGH NJ HEAVY RAIN
07/22/03 SOMERSET .75 INCH RAIN IN 8
MINUTESThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:07 PM EDT | Severe Thunderstorm Warning | PHI | Morris | 83 min |
| Jul 21, 8:36 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon | 84 min |
| Jul 21, 9:01 PM EDT | Severe Thunderstorm Warning | PHI | Somerset | 89 min |
| Jul 22, 2:10 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex | 50 min |
| Jul 22, 2:22 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Camden | 38 min |
| Jul 22, 3:35 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon | 40 min |
| Jul 22, 3:48 PM EDT | Severe Thunderstorm Warning | PHI | Somerset | 42 min |
| Jul 22, 4:45 PM EDT | Flash Flood Warning | PHI | Middlesex | 105 min |
| Jul 22, 5:22 PM EDT | Special Marine Warning | PHI | 83 min | |
| Jul 22, 5:49 PM EDT | Severe Thunderstorm Warning | PHI | Cumberland | 41 min |
| Jul 22, 5:56 PM EDT | Severe Thunderstorm Warning | PHI | Cape May | 49 min |
| Jul 22, 6:00 PM EDT | Special Marine Warning | PHI | 60 min | |
| Jul 22, 6:22 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic | 38 min |
| Jul 22, 6:43 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden | 47 min |
| Jul 22, 6:59 PM EDT | Severe Thunderstorm Warning | PHI | Ocean | 61 min |
| Jul 22, 7:29 PM EDT | Severe Thunderstorm Warning | PHI | Monmouth | 76 min |
| Jul 22, 7:40 PM EDT | Special Marine Warning | PHI | 80 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.